MAUDE Adverse Event Report: MEDTRONIC, INC PROFLO 6F DIAGNOSTIC CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC

MEDTRONIC, INC PROFLO 6F DIAGNOSTIC CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Catalog Number 010028
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Death (1802); No Consequences Or Impact To Patient (2199); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/08/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician intended to use a proflo diagnostic catheter in the obtuse marginal and saphenous vein graft.The lesion was mildly tortuous.No damage was noted to packaging.The device removed from packaging per ifu, inspected and prepped with no issue noted.No resistance or excessive force was experienced.It was reported that during the procedure, the device was broken off at the proximal section, however photos provided indicate that the break may have occurred at the distal end.No patient injury reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the patient underwent a diagnostic coronary angiogram and by-pass grafts study.Cardiac catheterisation was approached via right femoral artery.A 6 fr judkins left catheter was used for the angiogram of the native left coronary arteries, and 6 fr judkins right for the native rca and left internal mammary arterial graft.No difficulties were encountered during the catheterisation.The 6fr proflo catheter was used to cannulate the vein graft to the obtuse marginal branch of the circumflex artery.The tip of the catheter broke unexpectedly during attempt to cannulate vein graft to the diagonal branch.No kinking of the catheter or dampening of the arterial pressure recording were noted prior to the incident.The tip of the broken fragment was in the arch of aorta, and the broken end in the left common carotid artery.A 20mm amplatz goose snare was used to capture the fragment at the broken end.While pulling it down into the abdominal aorta, the fragment broke again into 2 smaller pieces ¿ the smaller of the 2 migrated to the left internal iliac artery; the bigger piece (which is the tip of the original fragment) was lodged at the abdominal aorta.The bigger fragment was recaptured with the goose snare.This fragment broke further into 2 pieces during attempt to pull it into the 6fr arterial sheath in the right common femoral artery.The bigger of the 2 was lodged in the common femoral artery; the smaller one was lodged in the profunda femoris.A vascular surgeon had to be called in to remove the bigger piece (tip of the catheter) via an arterial cut-down.The 2 smaller pieces were left in the left internal iliac and right profunda femoris respectively.Excessive force was only used when removing the catheter into the introducer sheath.Patient current status is alive - no injury.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: the patient was transferred to another hospital for a surgery to retrieve the broken tip of the proflo.It was reported that the patient passed away in icu approx one week after use of the proflo catheter.The cause of death is unknown.There is no allegation that the death is related to the proflo device.The physician did not want to reveal more details about the patient due to confidentiality considerations.Image review: the first of the series of images received is time-stamped at 12:32pm.Confirming the presence of previously deployed stents and evidence of previous cabg.No images appear to have been provided of the introduction fo the catheter into the vessel.But at 13:50 images are provided of a snare attempting to retrieve the large portion of the detached catheter.Subsequent images at 18:16 and 18:17 show the arterial cut-down retrieving of the smaller catheter detached portions.The images failed to provide insight into the root cause of the events.Photo evaluation: only one picture was provided by the customer.The photograph does not show where the alleged break is on the catheter or how much is missing.The actual sample was not returned for analysis.The event indicates the catheter broke into 3 or 4 pieces.It cannot be determined from the image provided where the catheter allegedly broke.If information is provided in the future, a supplemental report will be issued.

Brand Name
PROFLO 6F DIAGNOSTIC CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
MEDTRONIC, INC
37a cherry hill dr
danvers MA 01923
MDR Report Key6646752
Report Number1220452-2017-00059
Device Sequence Number11001327
Product Code DQO
UDI-Device Identifier20613994942641
UDI-Public20613994942641
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K960056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/25/2017
Device Catalogue Number010028
Device Lot Number50858288
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/18/2017
Supplement Date Received by Manufacturer07/04/2017
07/04/2017
10/09/2017
11/27/2017
Initial Report FDA Received Date06/16/2017
Supplement Report FDA Received Date08/03/2017
09/07/2017
11/07/2017
12/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age72 YR